Opioid Overdose Calls Become More Frequent For First Responders
This week, President Trump signed into law a bill that aims to make treatment more available to people with opioid addictions. That builds upon work done by treatment centers, health districts and first responders in local communities.
Spokane Valley fire officials say they’ve seen an increase in the number of overdose calls. The department’s chief of emergency medical services says his paramedics deployed the reversal drug Narcan nearly 130 times to 88 patients from the last quarter of 2016 through the third quarter of 2017.
Captain Sean Barrett is an incident safety officer for the Spokane Valley Fire Department. He says paramedics look for specific signs when they respond to an overdose call.
“Most often, if we get there in time, we’re going to have a pulse. We’re going to have a decreased respiratory drive. We’ll look for changing skin conditions because once you get a lack of oxygen, you become cyanotic, so your fingertips, toes, those distal places away from the central part of your body will start turning that bluish-purple color and possibly drooling, sweating, that kind of thing,” Barrett said.
They look for needles laying nearby, track marks on the arms, signs that someone has been shooting up.
Narcan isn’t always deployed with an overdose victim. If a patient’s heart has stopped beating, Barrett says it’s not an option.
He says police officers and firefighters with basic first aid training are now allowed to administer Narcan as a nasal spray. Those with more advanced training can inject it with a needle and adjust the dose to what’s needed, like giving a shot to a diabetic whose blood sugar is low.
“It’s amazing the result and it’s amazing how fast the patient comes around. Narcan is very similar. The patient looks like they’re truly dead right in front of you, with a pulse, they’re not breathing. You administer Narcan and within a couple minutes, they’re sitting upright, asking you what happened,” Barrett said.
Sometimes, he says, patients get mad and occasionally violent because the drug interrupts their feeling of euphoria.
Barrett says not only are paramedics responding to more overdose calls, they’re responding to different kinds of calls. Earlier in his career, he said users were focused on pills, oxycodone and hydrocodone. Then heroin became the drug of choice.
“We’re seeing a little bit of the fentanyl overdose and now, I understand, in Canada and the eastern side of the United States, they’re seeing carfentanil overdoses. It’s 10,000 times more severe than, more effective than morphine and it’s used as an elephant tranquilizer," Barrett said. "So you can imagine if the fentanyl you thought you were getting was getting cut with carfentanil, it’s going to be an extreme overdose, which is going to take many doses of Narcan to reverse.”
Sometimes, Barrett says medical crews are called to nursing homes. These usually aren’t cases where someone is shooting dope. More likely, the cases involve patients who are prescribed too much medication. That’s the thing, says paramedic Chris Cornelius, opioids are everywhere. Overdoses and the settings where they occur aren’t predictable anymore.
“It can happen in a residential neighborhood. It can happen behind a store. It can happen in an apartment complex. It’s been so random. It’s not where you suspect it always should be," Cornelius said. "For example, we went to a nicely-kept apartment complex with a nicely-kept apartment and we went there two times in two separate shifts for two heroin overdoses for two residents, one a 50-something male, the next a 20-something female.”
Spokane Valley fire officials say they plan to work with the Spokane Regional Health District to develop a community education campaign about opiate awareness, signs and symptoms, where to get help and what signs to watch for in others. The goal is to share that information with the people in some of the areas where overdose call volumes are highest and to reduce the number of overdose calls.